Alert archive / Virginia / Wind Advisories in 2018
Wind Advisory 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Jan 30, 2018, 3:21 AM EST for 11 counties in Virginia. It took effect at Jan 30, 2018, 5:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2018, 3:21 AM EST (08:21 UTC)
- In effect from
- Jan 30, 2018, 5:00 AM EST
- Expired
- Jan 30, 2018, 2:57 PM EST
- In force
- 10 hr
- Issued by
- NWS Baltimore/Washington
Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451 WWUS71 KLWX 300821 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 321 AM EST Tue Jan 30 2018 VAZ507-508-301630- /O.NEW.KLWX.WI.Y.0002.180130T1000Z-180130T2100Z/ Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Big Meadows and Wintergreen 321 AM EST Tue Jan 30 2018 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect until 4 PM EST this afternoon. * TIMING...Through this afternoon. * WINDS...Northwest 20 to 35 mph with gusts up to 50 mph. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts around 50 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
2 follow-up statements
384 WWUS71 KLWX 301647 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1147 AM EST Tue Jan 30 2018 VAZ507-508-302100- /O.CON.KLWX.WI.Y.0002.000000T0000Z-180130T2100Z/ Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Big Meadows and Wintergreen 1147 AM EST Tue Jan 30 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * TIMING...Through this afternoon. * WINDS...Northwest 20 to 35 mph with gusts up to 50 mph. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts around 50 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
522 WWUS71 KLWX 301957 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 257 PM EST Tue Jan 30 2018 VAZ507-508-302100- /O.CAN.KLWX.WI.Y.0002.000000T0000Z-180130T2100Z/ Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Big Meadows and Wintergreen 257 PM EST Tue Jan 30 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Baltimore MD/Washington has cancelled the Wind Advisory. Wind has dropped below criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 29, 9:28 PM EST, 5 hours 53 minutes earlier.
Area forecast discussion, Jan 29, 9:28 PM EST, 5 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
928 PM EST Mon Jan 29 2018
.SYNOPSIS...
An upper level disturbance over the Lower Great Lakes and its
associated cold front trailing into the Ohio Valley will swing
across the region later tonight into Tuesday. A strong ridge of
high pressure will build behind the upper level disturbance
midday Tuesday through Wednesday night. The next disturbance
will approach the region later in the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
An upper level trough over the OH valley and its associated
cdfnt will move across the area overnight and trigger a band of
snow showers. This band of snow showers will move across the
metro areas mainly between 4AM-10AM Tue. Only a coating to a
quarter inch of snow is expected mainly on grassy surfaces due
to road temperatures generally above freezing. In northern
portions of MD, sfc temperatures may get down below freezing
once snow begins that it could result in some slick spots on any
untreated surfaces. For this reason, a winter commuting hazard
statement was issued for Frederick, Carroll, and northern
Baltimore counties for around half inch of accumulation.
By late Tuesday morning into Tuesday afternoon, the upper level
disturbance and associated surface low and cold front will have
pushed to the east to allow for strong northwest winds and
colder air to fill into the region. High pressure will build
into the region.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure will remain in control Tuesday night bringing dry
and very cold air. The high will move offshore Wednesday and
Wednesday night. A return southerly flow will allow for somewhat
milder conditions.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
We'll likely start the day on the mild side of an approaching
frontal system on Thursday before the front crosses the region later
Thursday and Thursday night. Temperatures should be well into the
40s to perhaps around 50F, so as precipitation starts to overspread
the region, rain is expected to be the main precipitation type
outside of the higher elevations. As the front does cross the
region, a changeover to snow is likely to occur, although
timing/extent is still uncertain. That being said, the system will
be fast moving, so any accumulations should be on the lighter side.
A strong second push of cold air advection moves over the region
Friday delivering cold and blustery conditions. Highs are only
currently forecast to top out in the upper 20s to mid 30s.
High pressure will follow quickly on Saturday, but with progressive
nature of the pattern, the next frontal system will quickly be on
its heels for Sunday/Monday with the next potential for
precipitation. Highs in the 30s/40s.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR conditions for all terminals through this evening. CHO may
encounter a brief period of MVFR late this afternoon with some
light rain in the area. Winds northeast 5 to 10 knots.
IFR conditions will develop overnight and Tuesday morning with
some light snow. Winds becoming north then northwest and gusty.
MVFR to VFR at all terminals Tuesday afternoon. Winds increasing
and gusty.
VFR conditions at all terminals Tuesday night through Wednesday
night. Winds becoming southerly around 10 knots.
Potential for sub-VFR conditions exists late Thursday into
early Friday as precipitation overspreads the region. Gusty
northwest winds then develop Friday with VFR returning through
Saturday.
&&
.MARINE...
Gale warnings in effect from 6am to 6pm Tuesday afternoon.
Winds becoming northwest 15 knots increasing 20 knots with gusts
30 to 35 knots in the afternoon. Small craft advisories are
likely Tuesday night. Winds northwest 10 to 20 knots gusts 25
knots. No marine hazards expected Wednesday and Wednesday night.
Winds becoming south around 10 knots Wednesday and Wednesday
night.
Small craft advisories may be needed Thursday and Thursday
night as south winds increase ahead of an approaching cold
front. Winds will then turn to the northwest on Friday following
frontal passage and Small Craft Advisories are likely. Winds
then decrease on Saturday under high pressure.
&&
.TIDES/COASTAL FLOODING...
Strong northwest winds may cause tidal blowout conditions later
Tuesday into Tuesday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until noon EST Tuesday for MDZ501.
VA...Winter Weather Advisory until noon EST Tuesday for VAZ503.
WV...Winter Weather Advisory until noon EST Tuesday for WVZ501-503-
505.
MARINE...Gale Warning from 6 AM to 6 PM EST Tuesday for ANZ530>543.
&&
SYNOPSIS...KLW
NEAR TERM...LFR
SHORT TERM...KLW
LONG TERM...MM
AVIATION...MM/KLW
MARINE...MM/KLW
TIDES/COASTAL FLOODING..KLW.Hazardous weather outlook, Jan 30, 2:21 AM EST, 1 hour before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 221 AM EST Tue Jan 30 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 221 AM EST Tue Jan 30 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and tonight A period of snow is expected early this morning for the Washington and Baltimore Metropolitan areas. A Special Weather Statement has been issued for the potential of slippery spots during the morning commute. A Gale Warning is in effect for the waters today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-311000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 221 AM EST Tue Jan 30 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for locations along and west of the Allegheny Front until noon. Elsewhere...a period of snow is expected early this morning and light snowfall accumulations are likely across northern and central Maryland...eastern West Virginia and northern Virginia. Slippery spots are possible during the morning commute. A Special Weather Statement has been issued for commuters in north-central and northeastern Maryland. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 30, 12:04 AM EST, 3 hours 17 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1204 AM EST Tue Jan 30 2018 VAZ036>039-050-051-300700- Nelson-Albemarle-Greene-Madison-Orange-Culpeper- Including the cities of Lovingston, Charlottesville, Stanardsville, Madison, Orange, Gordonsville, and Culpeper 1204 AM EST Tue Jan 30 2018 ...Patchy Freezing Fog Overnight... Patchy fog has developed across portions of central Virginia overnight. Visibilities will be locally reduced to around one- quarter mile at times through 2 am. Air temperatures near or slightly below freezing combined with the fog may cause slippery conditions on paved surfaces. If travelling overnight...be cautious for slippery spots...slow down and use low beam headlights. Fog should dissipate after 2 am as a cold front approaches. BJL
Special weather statement, Jan 30, 2:03 AM EST, 1 hour 18 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 203 AM EST Tue Jan 30 2018 MDZ004>006-503-505-507-301200- Frederick MD-Carroll-Northern Baltimore-Northwest Montgomery- Northwest Howard-Northwest Harford- Including the cities of Frederick, Ballenger Creek, Eldersburg, Westminster, Reisterstown, Cockeysville, Germantown, Damascus, Lisbon, and Jarrettsville 203 AM EST Tue Jan 30 2018 ...HAZARDOUS CONDITIONS LIKELY FOR THIS MORNINGS COMMUTE... A period of snow is expected this morning. Snow is most likely between 3 am and 7 am this morning across north-central and northeastern Maryland. Snowfall accumulations around a coating to one-half inch are expected across most areas...but up to one inch is possible along the Mason-Dixon Line. Temperatures will be in the upper 20s and lower 30s during the morning rush and this may cause snow to stick on paved surfaces...resulting in slippery conditions. This could lead to dangerous traveling conditions, multiple accidents, and extensive delays. If commuting early this morning, be aware of the possibility of significant travel disruptions. Plan ahead by allowing for extra travel time, and consider using public transportation and telework options. DCZ001-MDZ011-013-014-016-504-506-508-VAZ052>056-501-502-505-506- 301200- District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-Central and Southeast Montgomery- Central and Southeast Howard-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun- Including the cities of Washington, Baltimore, Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, St. Charles, Waldorf, Bethesda, Rockville, Gaithersburg, Silver Spring, Columbia, Ellicott City, Aberdeen, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, McLean, Franconia, Arlington, Alexandria, Falmouth, Fredericksburg, Warrenton, Turnbull, Purcellville, Leesburg, Ashburn, and Sterling 203 AM EST Tue Jan 30 2018 ...HAZARDOUS CONDITIONS POSSIBLE FOR THIS MORNINGS COMMUTE... A period of snow is expected this morning. Snow is most likely between 3 am and 7 am this morning across northern Virginia as well as the Washington and Baltimore Metropolitan areas. Snowfall accumulations around a coating to one-half inch are expected across most areas. Relatively warmer conditions that preceded the snowfall may allow for snow to stick mainly on grassy surfaces. However...temperatures are expected to be in the lower 30s during the morning rush and this may cause slippery spots to develop. If commuting early this morning, be aware of the possibility of travel disruptions. Plan ahead by allowing for extra travel time to get to your destination.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:35 AM EST | Small Craft Advisory | LWX | 26 hr |
Nearby
Wind Advisories in Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.